Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 83, NWS Quad Cities, IA

July 3, 2001Clinton County, Jackson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 3, 2001, 3:19 AM CDT for Clinton County, Jackson County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2001, 3:19 AM CDT (08:19 UTC)
Expired
Jul 3, 2001, 4:00 AM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Clinton County, IA, Jackson County, IA

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WUUS53 KDVN 030819
SVRMLI
IAC045-097-030900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 AM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA
  JACKSON COUNTY IN EAST CENTRAL IOWA

* UNTIL 400 AM CDT

* AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER MAQUOKETA MUNICIPAL
  AIRPORT...OR 4 MILES WEST OF MAQUOKETA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MAQUOKETA MUNICIPAL AIRPORT BY 320 AM CDT.
   MAQUOKETA BY 325 AM CDT.
   DELMAR BY 330 AM CDT.
   CHARLOTTE BY 345 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.


NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:25 AM CDT, 54 minutes earlier.

Area forecast discussion, Jul 3, 2:25 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 AM CDT TUE JUL 3 2001

NW FLOW CONTINUES AT UPPER LEVELS ACROSS CWFA WITH LONG WAVE RIDGE
OVER WESTERN CONUS AND . AT LOWER LEVELS...H85 WARM FRONT STRETCHED
FROM NEB PANHANDLE EAST INTO S CENTRAL IA ON 00Z UPPER AIR ANALYSIS.
H5 SHORT WAVE EVIDENT ON WATER VAPOR MOVING INTO S CENTRAL SOUTH
DAKOTA HELPING TO PUSH ALONG LARGE MCS OCCURRING ALONG LOW LEVEL
BAROCLINIC AXIS. MAIN FORECAST CHALLENGE IS HANDLING OF POPS...SKY
COVER...AND TEMPERATURES IN FIRST PERIOD AS ON-GOING CONVECTION
MOVING INTO WESTERN IA AND CURRENTLY DEVELOPING IN PORTIONS OF CWA
AFFECT AREA THIS MORNING.

ALL MODELS INITIALIZED THE SHORTWAVE AND VORT MAX OVER WRN SD AT 00Z
AND PREDICTED MCS ACTIVITY. AVN WAS SUPERIOR IN QPF LOCATION...WITH
ETA AND NGM TOO FAR EAST INTO SE IA BY 06Z. BASED ON THIS...AND
RECENT PERFORMANCE...AVN IS MODEL OF CHOICE.

06Z SURFACE ANALYSIS SHOWS SURFACE FRONT EXTENDING EAST FROM LOW
BETWEEN KLBF AND KMCK EAST INTO SW IA WHERE DEWPOINTS IN LOWER 70S.
LARGE AREA OF TSRA OCCURING ALONG AND NORTH OF WARM FRONT OVER
EASTERN NE AND W CENTRAL IA BEGINNING TO TURN SE AS EXPECTED AND
WILL MAINLY IMPACT AREAS SOUTH OF I-80 THIS MORNING. HOWEVER...
3 HOUR PRESSURE FALL AXIS AT 06Z EXTENDING FROM CENTRAL IA TO NEAR
KORD BEGINNING TO LIGHT UP ON AREA 88DS WITH HIGH BASED CONVECTION
THAT WILL IMPACT AREAS NORTH OF I-80 AS WELL THROUGH SUNRISE. AVN
SHOWS IMPRESSIVE UPPER DIVERGENCE AND MID LEVEL OMEGA OVER SE IA AT
12Z AS H5 SHORTWAVE MOVES THROUGH. PRECIPITABLE H20 OF 1.5 TO OVER 2
INCHES INDICATES HEAVY RAINFALL POTENTIAL THIS MORNING BUT FLOODING
NOT A BIG CONCERN DUE TO RECENT DRY WEATHER AND HIGH FFG VALUES.
SEVERE THREAT LOOKS MARGINAL AS NOCTURNAL JET DIMINISHES AND BETTER
LOW LEVEL MOISTURE AXIS REMAINS TO WEST...BUT CANNOT RULE OUT
ISOLATED LARGE HAIL PRODUCERS. WILL GO WITH LIKELY TO CATEGORICAL
FOR THIS MORNING ALL ZONES...WAITING UNTIL LAST MINUTE FOR
APPROPRIATE WORDING.

AFTER CURRENT COMPLEX MOVES THROUGH...PROBLEM WILL BE WHERE MAIN
FRONT AND OUTFLOW BOUNDARIES LAY OUT IN AFTERNOON FOR REDEVELOPMENT
POTENTIAL. MAIN FRONT WILL LIKELY STAY SOUTH TO SW OF FORECAST AREA
AND WILL KEEP 50 PERCENT POPS IN SOUTH AND CUT TO 40 PERCENT IN
NORTH FOR AFTERNOON AS WEAK SURFACE HIGH BUILDS INTO CENTRAL IA.
TEMPERATURES SHOULD RISE INTO 80S AS SKIES CLEAR BEHIND CURRENT MCS
AND WILL STAY CLOSE TO MAV HIGHS. WEAK COLD FRONT PUSHES SOUTH OUT
OF CANADA INTO NORTHEAST IA LATE TONIGHT AND MAY TRIGGER SOME
CONVECTION AND WARRANT KEEPING LOW SCATTERED POPS IN ZONES. GUIDANCE
ALSO SUGGESTING ANOTHER CENTRAL PLAINS MCS TONIGHT...BUT SHOULD BE
FURTHER TO SOUTH WITH POSSIBLE IMPACT ON SOUTHERN ZONES TOWARD
WEDNESDAY MORNING AND WILL HAVE TO PLACE WORDING FOR LINGERING
MORNING RAIN IN SOUTH...OTHERWISE DRY ON 4TH. H85 TEMPERATURES
INDICATE SLIGHTLY COOLER HIGHS ON WED AND WENT CLOSER TO COOLER MAV.
REINFORCING SHOT OF COOL AIR PUSHES THROUGH LATE WED NIGHT FOR MUCH
COOLER HIGHS ON THURSDAY AND CURRENT EXTENDED FORECAST HANDLES THIS
WELL.

.DVN...
IA...NONE.
IL...NONE.
MO..6.NONE.

SHEETS

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.